Hail, Hooker
- When
- June 16, 6:45 AM MST
- Where
- Hooker County, 8.92 mi SE of Mullen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.950, -100.920
Storms formed along an outflow boundry pushing southeastward out of South Dakota. A brief tornado was reported in an open field.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Storms formed along an outflow boundry pushing southeastward out of South Dakota. A brief tornado was reported in an open field.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 16, 4:38 AM MST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 638 AM CDT SUN JUN 16 2013 .SYNOPSIS... ISSUED AT 321 AM CDT SUN JUN 16 2013 HAND ANALYSIS OF THE 07Z MSL DATA SHOWED LOW PRESSURE CENTERED OVER NORTHEAST NEW MEXICO WITH A WARM FRONT EXTENDING ACROSS THE OKLAHOMA PANHANDLE ACROSS KANSAS AND EXTREME NORTHWEST MISSOURI TO NORTHEAST IOWA. THOUGH IT WAS A LITTLE MORE DIFFICULT TO DISCERN BECAUSE OF TERRAIN...THERE WAS A COLD FRONT EXTENDING FROM THAT LOW ACROSS NEW MEXICO AND ARIZONA. ANOTHER BOUNDARY OR WEAK FRONT WAS DISCERNIBLE FROM SOUTH CENTRAL NEBRASKA THROUGH NORTHWEST KANSAS TO SOUTHEAST COLORADO AND YET ANOTHER BOUNDARY OR TROUGH ACROSS SOUTH DAKOTA. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 321 AM CDT SUN JUN 16 2013 SHORT RANGE PROJECTIONS SUCH AS THE NAM12...THE GEM REGIONAL AND THE RAP13 SHOW A FRONT FORMING OVER THE NORTHERN HIGH PLAINS AND PUSHING THROUGH NORTHWEST NEBRASKA LATE THIS MORNING. AT THE SAME TIME... MOIST AIR IS EXPECTED TO LIFT UP OVER THE FRONT ACROSS THE CENTRAL AND SOUTHERN PLAINS...LEAVING MOISTURE AVAILABLE FOR THE NORTHERN FRONT TO GENERATE SCATTERED THUNDERSTORMS LATE THIS MORNING. BY MIDDAY...THE MOST UNSTABLE CONDITIONS ARE LOCATED OVER CENTRAL AND WESTERN NEBRASKA WITH SURFACE-BASED CONVECTIVE POTENTIAL ENERGY EXCEEDING 4000J/KG AND 0-6KM BULK SHEAR OF 40-50KT. AS A RESULT... OUR CONFIDENCE IS FAIRLY HIGH THAT SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON AND THERE IS POTENTIAL FOR LARGE HAIL OVER A LARGE PART OF WESTERN AND NORTH CENTRAL NEBRASKA. THE GREATEST POTENTIAL FOR LARGE HAIL IS EXPECTED TO BE IN CENTRAL AND SOUTHWEST NEBRASKA. AS THE FRONT PUSHES ON THROUGH THIS EVENING... THE CHANCES OF THUNDERSTORMS DIMINISH AS WELL. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 321 AM CDT SUN JUN 16 2013 WEAK SURFACE HIGH PRESSURE WILL BUILD SOUTH AND EAST ACROSS WESTERN NEBRASKA ON MONDAY...PROVIDING FOR SLIGHTLY COOLER TEMPERATURES AND WEAK EASTERLY UPSLOPE WIND. THE WEAK UPSLOPE FLOW SHOULD AID IN THE DEVELOPMENT OF ADDITIONAL THUNDERSTORMS ACROSS SOUTHWEST NEBRASKA AND THE EASTERN PANHANDLE DURING THE AFTERNOON HOURS. STEEP LAPSE RATES WILL PROVIDE FOR A MODERATELY UNSTABLE AIRMASS CAPABLE OF PRODUCING LARGE HAIL AND GUSTY THUNDERSTORM WIND. GIVEN QUASI-ZONAL FLOW IN THE STEERING LEVELS...STORMS MAY EVOLVE SOUTHEAST ACROSS THE SOUTHERN SANDHILLS AND SOUTHWEST NEBRASKA OVERNIGHT. BUT GIVEN THE CONDITIONALITY OF THUNDERSTORM DEVELOPMENT WILL CONTINUE TO LIMIT POPS AT 40 PERCENT FOR NOW...BUT MAINTAIN THE GREATEST CHANCES FIRST ACROSS THE EASTERN PANHANDLE DURING THE AFTERNOON HOURS...WITH THE FOCUS ANTICIPATED TO SHIFT SOUTHEAST OVERNIGHT. BEYOND MONDAY NIGHT THE UPPER LEVELS BEGIN TO SLOWLY TRANSITION FROM QUASI-ZONAL TO SOUTHWESTERLY AS A STRONG UPPER TROUGH BECOMES ESTABLISHED ACROSS THE PACIFIC NORTHWEST AND FORCES A RIDGE OVER THE PLAINS. PRECIPITATION CHANCES HOWEVER WILL CONTINUE THROUGH THE UPCOMING WORK WEEK AS THE OPERATIONAL GFS AND EC CONTINUE TO SUGGEST NUMEROUS SUBTLE PERTURBATIONS PASSING WITHIN THE REGION. PROXIMITY SOUNDINGS ACROSS THE FORECAST AREA INDICATE SUFFICIENT INSTABILITY THROUGHOUT THE PERIOD WITH STEEP LOW TO MID LEVEL LAPSE RATES. DAILY/NIGHTLY THUNDERSTORM CHANCES ARE CERTAINLY POSSIBLE ANY DAY THIS COMING WEEK...ESPECIALLY SINCE TIMING OF THESE SMALL SCALE PERTURBATIONS IS DIFFICULT THIS FAR OUT. THE 16.00Z ALLBLEND PROCEDURE HAS CERTAINLY CAUGHT ON TO THE POTENTIAL...AND PROVIDED SLIGHT CHANCE TO CHANCE POPS WITHIN EVERY EXTENDED FORECAST PERIOD. AT THIS JUNCTURE...CANNOT ARGUE AGAINST THE PROCEDURE...ESPECIALLY GIVEN THE PROSPECTS OF MULTIPLE PERTURBATIONS IMPACTING THE REGION. CERTAINLY TIMING AND LOCATION WILL BECOME BETTER APPARENT AS EACH PERTURBATION DRAWS CLOSER TO THE CWA...BUT FOR NOW WILL ONLY SMOOTH THE GIVEN ALLBLEND OUTPUT AND LIMIT POPS AT 35 PERCENT OR LESS. TEMPERATURE WISE THROUGH THE COMING WORK WEEK...WITH BUILDING HEIGHTS AND INCREASING SOUTHERLY FLOW ANTICIPATED...HIGHS WILL BEGIN TO SLOWLY MODERATE WITH WIDESPREAD TEMPERATURES OF THE LOW TO MID 80S EXPECTED TUESDAY AND WEDNESDAY...AND POSSIBLY A RETURN TO THE LOW 90S FOR SOUTHWEST NEBRASKA THURSDAY AND FRIDAY. LOWS WILL REMAIN SEASONAL TO SLIGHTLY ABOVE AVERAGE AND GREATLY DEPENDENT ON ANY NOCTURNAL CLOUDS/PRECIPITATION. FOR NOW...WILL KEEP LOWS MAINLY IN THE 60S THROUGHOUT THE EXTENDED PERIODS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 637 AM CDT SUN JUN 16 2013 THUNDERSTORMS THAT DEVELOPED OVER NORTHWEST NEBRASKA WILL MOVE ACROSS NORTH CENTRAL NEBRASKA THIS MORNING WITH THE BEST CHANCES OF THUNDERSTORMS IN VTN 15-18Z...THOUGH THEY COULD REACH VTN EARLIER. THE NEWEST SHORT RANGE PROJECTIONS INDICATE A SECOND PULSE OF THUNDERSTORMS THIS AFTERNOON. THOSE STORMS HAVE THE POTENTIAL OF HAIL...THOUGH THE PROBABILITY IS NOT HIGH ENOUGH TO INCLUDE HAIL IN THE TERMINAL FORECASTS FOR LBF AND VTN. THE COVERAGE OF STORMS AFTER 16Z WILL BE 40-50 PERCENT IN THE NORTH THIS MORNING AND 40-50 PERCENT IN CENTRAL AND SOUTHWEST NEBRASKA THIS AFTERNOON AND EVENING. AT THIS TIME...IT APPEARS THAT THE TIMING OF THE STORMS IN THE LBF AREA WILL BE 21-01Z. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SPRINGER SHORT TERM...SPRINGER LONG TERM...JACOBS AVIATION...SPRINGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 421 AM CDT SUN JUN 16 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-170930- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 421 AM CDT SUN JUN 16 2013 /321 AM MDT SUN JUN 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING IN MOST OF WESTERN AND NORTH CENTRAL NEBRASKA. A NEARLY STATIONARY FRONT ACROSS NORTHERN KANSAS WILL BE THE FOCUS OF THUNDERSTORM DEVELOPMENT. THE GREATEST RISK OF LARGE HAIL IS SOUTH OF NEBRASKA HIGHWAY 2 FROM HYANNIS TO BROKEN BOW. DAMAGING WIND IS POSSIBLE IN THAT AREA AS WELL. CURRENT INDICATIONS ARE THAT STORMS WILL DEVELOP ACROSS NORTH CENTRAL AND NORTHWEST NEBRASKA LATE THIS MORNING...THEN ARE EXPECTED MAKE THEIR WAY SOUTHWARD ACROSS CENTRAL AND SOUTHWEST NEBRASKA THIS AFTERNOON AND INTO THE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN MONDAY IN THE SOUTHEAST NEBRASKA PANHANDLE AND EXTREME SOUTHWEST NEBRASKA. THUNDERSTORMS AREA EXPECTED TO DEVELOP ALONG THE FRONT ACROSS NORTHEAST COLORADO AND SPREAD INTO SOUTHWEST NEBRASKA AND THE SOUTHEAST PANHANDLE. THERE IS THEN A POSSIBILITY OF THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 742 AM CDT SUN JUN 16 2013 NEZ005-094-161345- EASTERN CHERRY NE-WESTERN CHERRY NE- 642 AM MDT SUN JUN 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CHERRY COUNTY UNTIL 745 AM MDT/845 AM CDT/... AT 639 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF MERRIMAN TO 7 MILES NORTHWEST OF MULLEN...AND MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... SEVENMILE HILL AROUND 650 AM MDT. INDIAN HILL AROUND 655 AM MDT. MEDICINE LAKE AND MARSH FLAT AROUND 715 AM MDT. HIGHWAY 97 CROSSING BIG CREEK AROUND 720 AM MDT. GIANT HILL AND HIGHWAY 97 CROSSING THE NORTH LOUP RIVER AROUND 725 AM MDT. SCHOOLHOUSE LAKE AROUND 735 AM MDT. STEER CREEK CAMPGROUND AND BROWNLEE AROUND 845 AM CDT. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 158 AND 184. THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 199 AND 215. THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 72 AND 127. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
The North Platte radar (KLNX), 28 km away, was scanning. The volume nearest the first event began at 13:44 UTC.
22 hail, 4 thunderstorm wind, 1 tornado, 1 heavy rain, 1 flash flood. Local standard time, as filed.
The tornado formed 25 miles north northwest of Hyannis in Cherry County. The tornado briefly touched down in an open field and dissipated. No damage was reported with the tornado rated as an EF0. Average path width was 35 yards and a path length .20 miles.
Windows and screens were broken from hail.
Winds estimated at 60 mph.
Reported vehicle and home windows broken out.
Winds estimated at 70 mph.
Winds estimated at 60 mph.
Winds estimated up to 70 mph.
CO-OP observer had 1.45 inches of rain within 15 minutes.
Several feet of water was reported over Red Fern road west of Oconto.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454628, 454631, 454990, 454634, 454642, 454637, 454643, 454646, 454977, 454978, 454971, 454649, 454655, 454687, 454920, 454689, 454925, 454688, 454921, 454924, 454686, 454968, 454926, 454970, 454973, 454975, 454981, 454626, 454974.